Alert archive / Arizona / Flash Flood Warnings in 2016

Flash Flood Warning 23, NWS Flagstaff, AZ

July 30, 2016Gila County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Jul 30, 2016, 7:13 PM MST for Gila County, Arizona. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 30, 2016, 7:13 PM MST (02:13 UTC)
Expired
Jul 30, 2016, 10:15 PM MST
In force
3 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Gila County, AZ

The radar

The Flagstaff radar (KFSX), 120 km from the middle of the area, began a volume at 02:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 30, 8:15 PM MSTFLASH FLOOD9 Se Carrizo, AZ4-5 FEET OF FLOW WITH DEBRIS AT THE HIGHWAY 73 BRIDGE IN CEDAR CREEK.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 62 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 2.2 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2016-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 131 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2016-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
131 J/kg
Mixed-layer CIN
-234 J/kg
Mixed-layer LCL
2393 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

514 
WGUS55 KFGZ 310213
FFWFGZ
AZC007-310515-
/O.NEW.KFGZ.FF.W.0023.160731T0213Z-160731T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
713 PM MST SAT JUL 30 2016

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL GILA COUNTY IN EAST CENTRAL ARIZONA...

* UNTIL 1015 PM MST

* AT 710 PM MST...DOPPLER RADAR AND AUTOMATED RAIN GAUGES INDICATED
  THUNDERSTORMS PRODUCING HEAVY RAIN OVER THE CEDAR BURN SCAR.
  DOPPLER RADAR INDICATES 0.5 TO 0.8 INCHES OF RAIN HAS FALLEN OVER
  THE LAST 20 MINUTES. FLASH FLOODING IS EXPECTED TO IMPACT THE TOWN
  OF CEDAR CREEK SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  CEDAR CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

HEAVY RAINFALL OVER THE CEDAR FIRE SCAR WILL LIKELY TRIGGER LIFE
THREATENING FLASH FLOODS AND DEBRIS FLOWS IN AND DOWNSTREAM OF THE
FIRE AREA. RESIDENCES IN THE COMMUNITY OF CEDAR CREEK MAY BE AFFECTED
BY HIGH WATER AND DEBRIS. SOME ROADWAYS WILL BE INUNDATED OR WASHED
OUT. MOVE TO HIGHER GROUND IMMEDIATELY. AREAS IMPACTED BY THIS
WARNING INCLUDE BUT ARE NOT LIMITED TO CARRIZO...THE CEDAR CREEK
COMMUNITY...LONG TOM CANYON...CEDAR CANYON...AND US HIGHWAY 60 FROM
CARRIZO TO FORESTDALE.

&&

LAT...LON 3400 11011 3392 11003 3387 11020 3399 11020

$$

RR
2 follow-up statements
634 
WGUS75 KFGZ 310323
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
823 PM MST SAT JUL 30 2016

AZC007-310515-
/O.CON.KFGZ.FF.W.0023.000000T0000Z-160731T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GILA AZ-
823 PM MST SAT JUL 30 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 PM MST FOR
EAST CENTRAL GILA COUNTY...

AT 815 PM MST...DOPPLER RADAR AND AUTOMATED RAIN GAUGES INDICATED
THUNDERSTORMS PRODUCING HEAVY RAIN OVER THE CEDAR BURN SCAR HAVE
DIMINISHED. DOPPLER RADAR INDICATES 0.5 TO 1.0 INCHES OF RAIN HAS
FALLEN OVER THE BURNED AREA. AN AUTOMATED RAIN GAGE ON WEST CEDAR
CREEK WITHIN THE BURNED AREA MEASURED AROUND 0.8 INCHES OF RAINFALL.
4 TO 5 FEET OF FLOW...WITH SOME DEBRIS...WAS REPORTED AT THE BRIDGE
IN THE TOWN OF CEDAR CREEK. FLOW THROUGH CEDAR CREEK IS EXPECTED TO
CONTINUE OVER THE NEXT OF COUPLE HOURS.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
CEDAR CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

HEAVY RAINFALL OVER THE CEDAR FIRE SCAR WILL LIKELY TRIGGER LIFE
THREATENING FLASH FLOODS AND DEBRIS FLOWS IN AND DOWNSTREAM OF THE
FIRE AREA. RESIDENCES IN THE COMMUNITY OF CEDAR CREEK MAY BE AFFECTED
BY HIGH WATER AND DEBRIS. SOME ROADWAYS WILL BE INUNDATED OR WASHED
OUT. MOVE TO HIGHER GROUND IMMEDIATELY. AREAS IMPACTED BY THIS
WARNING INCLUDE BUT ARE NOT LIMITED TO CARRIZO...THE CEDAR CREEK
COMMUNITY...LONG TOM CANYON...CEDAR CANYON...AND US HIGHWAY 60 FROM
CARRIZO TO FORESTDALE.

&&

LAT...LON 3400 11011 3392 11003 3387 11020 3399 11020

$$

RR
409 
WGUS75 KFGZ 310359
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
859 PM MST SAT JUL 30 2016

AZC007-310408-
/O.CAN.KFGZ.FF.W.0023.000000T0000Z-160731T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GILA AZ-
859 PM MST SAT JUL 30 2016

...THE FLASH FLOOD WARNING FOR EAST CENTRAL GILA COUNTY IS
CANCELLED...

THE LATEST REPORT INDICATES THAT FLOOD FLOOD WATERS HAVE RECEDED.
FLOODING IS NO LONGER EXPECTED TO POSE A THREAT.

LAT...LON 3400 11011 3392 11003 3387 11020 3399 11020

$$

RR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 3:27 PM MST, 3 hours 46 minutes earlier.

Area forecast discussion, Jul 30, 3:27 PM MST, 3 hours 46 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
327 PM MST SAT JUL 30 2016

.SYNOPSIS...Expect a cooling trend and continued chances for
showers and thunderstorms through the weekend as monsoonal
moisture returns to the area. Thunderstorms will be capable of
producing localized heavy rains, hail and gusty winds throughout
the next week as the monsoon looks to remain over the area into
next weekend.

&&

.UPDATE...Scattered thunderstorms are developing this afternoon
over the higher terrain of northern AZ. Storms have been mostly
outflow driven with a few pulse severe storms. Showers and storms
should spread into the lower elevations through the afternoon and
evening hours with a few severe storms remaining possible. Heavy
rain, hail, and strong winds will all be possible.

On Sunday the mean flow becomes northerly with mean storm motion
from north to south. This will favor storms moving into the lower
elevations south of the Mogollon Rim late in the day. Temperatures
will continue to cool a few degrees.

Monsoon moisture remains over the area through next week
resulting in daily thunderstorm activity. Typical thunderstorm
threats of heavy rain, hail, and gusty winds can be expected.

&&

.AVIATION...FOR THE 00Z PACKAGE...Widely scattered showers and
thunderstorms to continue across northern Arizona thru the 24hr TAF
period, especially over the higher terrain and more numerous after
18Z Sunday. MVFR and brief IFR conditions in the stronger storms can
be anticipated. Aviation discussion not updated for TAF
amendments.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...MCS
AVIATION...KD

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Special weather statement, Jul 30, 3:31 PM MST, 3 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
331 PM MST SAT JUL 30 2016

AZZ008-037-038-302300-
OAK CREEK AND SYCAMORE CANYONS AZ-
YAVAPAI COUNTY VALLEYS AND BASINS AZ-YAVAPAI COUNTY  MOUNTAINS AZ-
331 PM MST SAT JUL 30 2016

...SPECIAL WEATHER STATEMENT...

AT 330 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER CLARKDALE...OR 17 MILES SOUTHWEST OF SEDONA. THE STORM IS
NEARLY STATIONARY.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CLARKDALE...COTTONWOOD--VERDE VILLAGE...BRIDGEPORT...VERDE VILLAGE...
JEROME...POTATO PATCH CAMPGROUND...TUZIGOOT NATIONAL MONUMENT...
PLAYGROUND GROUP CAMPGROUND...DEAD HORSE RANCH STATE PARK AND MINGUS
MOUNTAIN CAMPGROUND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3467 11223 3488 11215 3482 11191 3459 11198
TIME...MOT...LOC 2230Z 286DEG 5KT 3475 11208

RR

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 5:08 PM MSTAreal Flood AdvisoryFGZCoconino3 hr
Jul 30, 7:21 PM MSTFlash Flood WarningFGZCoconino, Yavapai3 hr
Jul 31, 12:29 PM MSTSpecial Weather StatementFGZ31 min
Jul 31, 1:03 PM MSTSpecial Weather StatementFGZGila27 min
Jul 31, 1:24 PM MSTSpecial Weather StatementFGZ36 min
Jul 31, 1:41 PM MSTSpecial Weather StatementFGZGila34 min
Jul 31, 2:27 PM MSTSpecial Weather StatementFGZGila33 min
Jul 31, 2:49 PM MSTAreal Flood AdvisoryFGZGila116 min
Jul 31, 3:33 PM MSTSpecial Weather StatementFGZ42 min
Jul 31, 3:41 PM MSTSevere Thunderstorm WarningFGZCoconino34 min
Jul 31, 4:10 PM MSTAreal Flood AdvisoryFGZCoconino, Gila2 hr

Nearby

Flash Flood Warnings in Arizona, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.